Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hello again from Mommy of three
Sep 10, 2006

Hello again dear friend! This is Mommy of three and as always, extremely grateful for all of your wonderful works for people like us. You give us hope and on so many occasions cause for tummy aching laughter. I have a question that I pray you can help me with as I have searched for answers to this question and was disappointed with short curt replies. What do you recommend for someone who is on Kaletra, Zerit and Ziagen and although received the wonderful news of being undetectable once again and with great T-cells, has a high level of Cholesterol and Triglycerides? I am giving Omega 3 fish oil, have tried to lower the amount of fats in the diet as well as exercise, but because it is my 12 year old child, I am terrified of a heart attack or worse and I keep wondering if I am making the right decisions. The HIV specialist says that he is in no rush to change the PI med because he wants to leave other options open just in case, but what if it is too late? I have such issues dealing with this disease for the past 12 years not only for my child but for myself and the guilt I carry (although his deceased dad infected us both) but I should have known better. Now look what I have done. I am meticulous about his care Dr. Bob as well as that of his 2 brothers who are not infected, but I am terrified that although we finally get the HIV under control, the pay will be the heart. Reyataz was used before and had to be changed because of the yellowing of the eyes and skin so that is not an option although I was so excited when we first tried it because it didn't cause high levels of fat in the body. Please... What else can I do? I do not want to end this question without also asking for your brother who was extremely ill and how he is doing? As I have mentioned before, I am here for you too, although I know you seem to have such wonderful support. I care about you and what you go through as well. I wish I had money to send to your cause, but a family of 5 living with a Social Security income... Well... It is impossible, but it doesn't diminish the desire to be able to. Sending all of our love to someone so near and dear and wishing you a wonderful weekend.

Response from Dr. Frascino

Hey there Mommy of Three,

Welcome back to the forum!

First a couple of basic comments:

1. Excellent news that your 12-year-old's CD4 count is "great" and plasma viral load has remained undetectable!!! Congratulations! Maintaining immune integrity and function (high CD4 counts) and suppressing viral replication and activity (undetectable plasma viral load) are the two main goals of HAART (Highly Active Anti-Retroviral Therapy).

2. The risk of cardiac problems is related to the level and type of fats in the blood (good vs. bad cholesterol and triglycerides). Chances are the risk levels are much lower than what you might be fearing. Your pediatric HIV specialist, after examining your child's blood lipid profiles, should be able to explain what level of risk is present. Discuss this with him or her.

Next, what can be done about elevated cholesterol and triglycerides in adolescents who are taking HAART? There are three basic interventions:

1. Try to decrease blood lipids with dietary modification.

2. Treat the hyperlipidemia (increased cholesterol and triglycerides) with medications.

3. Change the antiretroviral mediations that are causing the problem.

Of the three interventions, there is no doubt #1 should be stressed and given the greatest emphasis, because we would rather not add additional medications, all of which have their own side effects, to anyone's regimen unless absolutely necessary. And since your youngster is doing so well immunologically (high CD4) and virologically (low viral load), we'd rather not switch antiretrovirals, as there are only a limited number of options.

So my advice would be to learn a bit more about which blood lipids are elevated and how that translates into potential cardiac risk by discussing this with your HIV specialist. Then maximize dietary modifications to see if this helps. I agree exercise and fish oil can be helpful. I'll post a link to one of the many Web sites that discuss treatment of hyperlipidemia in adolescents below. (I chose this one because I went to medical school in Cincinnati and their pediatrics program is well respected.) If your adolescent's blood lipids remain significantly elevated, you'll have to proceed on to option #2 (drug treatment) or #3 (change in antiretrovirals).

Thanks for asking about my brother, Pete. He was given a prognosis of four months when his lung and brain cancer was initially diagnosed. That was October 2004. He's miraculously still alive and continues to face his challenges with remarkable courage and fortitude. Our motto has become: "every day above ground is a good day." I'll be seeing him again early next month in Boston.

I continue to wish the best for you and your family peace, health, harmony and happiness. Keep your spirit strong and vibrant. I remain convinced the human spirit is ultimately stronger than anything that can happen to it, including HIV or cancer.

Be well.

Dr. Bob

Link for cholesterol problems in children (on www.cincinnatichildrens.org)



Previous
waiting for 3 month test (and need a chance to send my second donation after getting negative result)
Next
Re: Afriad of my qustions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement